Propofol Recall Information
The sedative/anesthetic Propofol has been recalled by manufacturer Teva Pharmaceuticals due to severe side effects suffered by some patients to whom the drug has been administered. The recall is for certain lots of the medication, packaged as Propofol Injectable Emulsion.
The symptoms exhibited by the affected patients were flu-like and included high fevers, chills, and body aches. In 2007 the FDA issued a warning to healthcare professionals that certain lots of Diprivan, a propofol product marketed by AstraZeneca Pharmaceuticals, were producing similar effects. At the time, the FDA cautioned against using the medication drawn from any vial on a single patient. The concern was for bacterial infection of patients.
Now, Teva Pharmaceuticals has initiated a voluntary partial withdrawal of it version of the drug due to the apparent exposure of patients to “endotoxins,” a general phrase for bacteria generated within the body as part of a series of biomedical events. While there have been no fatalities to date from reactions to Propofol, the press release issued by Teva notes that endotoxins may result in death under certain circumstances.
It is unclear from the series of events leading to this recall whether the issue is with the medication itself or with the delivery system, which may lead to contamination of some sort along the way. In 2007, the FDA seemed to be concerned about sterile conditions when Propofol was being used.
Teva’s recent recall, however, suggests that there may be an agent within the drug itself or within certain production runs of the drug that is causing the endotoxic reaction among patients. In either case, whatever further evidence the FDA and the manufacturer report should be of great interest to those who may have had a life-threatening experience with the drug.